Friday, May 27, 2016
Confused About Creatinine Results
I have Type 2 Diabetes, diagnosed about 2 years ago, controlled by diet.
I`m confused about some test results...Last month, my microalbumin/creatinine was 31.0, but the normal value range is <30 . Is this anything to worry about??? In January of 2008, it was <27.6.
However, my microalbumin (UR, QN--I think it means urine, quantity?) last month was 12.9, and the normal value range is <20.0 mg/L. Also last month was Creatinine Kinase, the result was 54, and the normal value range is 10-170 IU/L, and my Creatinine, Urine result was 41.6, but there was no noted value range, so I don`t know if that`s normal or not.
I just re-read what I wrote, and it all reads like Martian to me, except that the test was above the highest normal value range limit! I know these tests are important in keeping an eye on my kidney function and diabetic problems, but if anyone could explain things in very simple terms, I`d really appreciate it! Thanks!!!!
A normal microalbumin/creatinine ratio is less than 30, so yours is slightly high. This elevated ratio means that your kidneys are leaking protein, which is usually the first sign of kidney damage due to diabetes. The other two numbers in the ratio (the actual microalbumin concentration of 12.9 and the actual creatinine concentration of 41.6) are not important by themselves -- it is the calculated ratio (of 31) that is important.
A ratio of greater than 30 indicates that you are at a very early stage of kidney disease. Elevation of the MA/creat ratio at this stage is often treated with meds called "ACE inhibitors" (which include meds like lisinopril, accupril, enalapril, quinapril). Careful monitoring and early treatment may actually be able to slow or prevent kidney damage from progressing, so it is good that you have a doctor who knows to watch for this early sign.
Other important things for you to do at this point to prevent further kidney damage are to keep your diabetes, blood pressure, cholesterol, and weight under excellent control, and to avoid (or stop) smoking.
P.S. As for the creatine kinase, I'm not sure why it was ordered, unless you are on a "statin" type of drug to lower cholesterol. This class of drug occasionally has the side effect of muscle damage, so your doctor may be monitoring for early signs of that -- in any case, as you know, your level is normal.
Mildred Lam, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University